My father passed away from liver cancer. He was under hospice care for about 2 weeks, he was still able to eat. The day before his loss, he was given morphine and he was not able to speak to us after that. Was that due to the morphine?
ANSWER: When someone has liver cancer, they are often in liver failure, or at least borderline liver failure. Morphine can add to the sedation that is caused by liver failure. So yes, it might have been the morphine. But it could have just been the progression of the liver cancer as well. Many people think that dying of cancer is sort of a gradual process. It's usually not. You lose a little ground, then you are stable for a while, then you lose a little more ground. So it is quite common for someone who is actively dying to be alert and talking in the morning and in the afternoon, be in a coma, and die in the evening. The real concern, of course, is whether he was comfortable and at peace, and sometimes morphine is a great drug for that purpose. I hope this helps. Sorry for your loss.
---------- FOLLOW-UP ----------
That makes sense, but does the morphine speed up the person's death? The night before he passed away/after the morphine he seemed agitated. But he did seem peaceful right before he died.